Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 114, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 4:30 PM EDT for Fayette County, West Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 28, 2000, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:40 PM EDT | Thunderstorm Wind | Gauley Bridge, WV | Power lines were snapped by fallen tree branches. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
613
WUUS51 KRLX 282030
SVRCRW
WVC019-282115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT FRI JUL 28 2000
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN WEST VIRGINIA...
* UNTIL 515 PM EDT...
* AT 422 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES WEST OF POWELLTON...MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...FAYETTEVILLE AND
BABCOCK ST PK.
<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
$$
LAT...LON 3788 8098 3798 8078 3809 8092 3815 8092
3821 8098 3821 8106 3819 8107 3819 8110
3821 8110 3820 8129 3799 8138 3790 8125What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:07 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 28, 4:07 PM EDT, 23 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101> 103-105-VAZ003-004-290830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT FRI JUL 28 2000 FORECAST IS STILL FAIRLY MURKY...AND THE PATTERN DOES NOT APPEAR TO BE CHANGING TOO MUCH THE NEXT TWO DAYS. WEAK SURFACE LOW PRESSURE AND ITS ASSOCIATED FRONT NEVER REALLY SEEM TO MAKE IT ACROSS THE CENTRAL APPALACHIANS. INSTEAD BERMUDA HIGH LOOKS LIKE IT WILL MAKE A STAB WESTWARD. IN THE MEANTIME...I DO NOT LIKE THE 850 TEMPERATURES OF THE NGM. SOUNDINGS FROM THIS MORNING WERE AROUND 15C RANGE. EVEN WITH SOUTHWEST FLOW TOMORROW...THINK THE NGM IS A BIT WARM WITH FORECAST HIGHS SO WILL UNDERCUT BY A CATEGORY OR TWO DURING SATURDAY AND SUNDAY. WILL GO A BIT ABOVE GUIDANCE ON LOWS AS DEW POINTS ARE IN THE MID TO UPPER 60S BOTH NIGHTS. BEST CHANCES FOR RAIN WILL BE ALONG AND WEST OF THE OHIO RIVER. AT THIS TIME I AM NOT CONFIDENT ENOUGH TO DEFINE A FLASH FLOOD WATCH AREA. ALTHOUGH...I DO SEE SOME POTENTIAL FOR LOCALIZED FLOODING PROBLEMS ON SATURDAY. .RLX... WV...NONE. VA...NONE KY...NONE. OH...NONE. .END/BELK
In the hours before
Local storm report, Jul 28, 3:15 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0315 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM KERMIT WV .50 INCH HAIL
07/28/00 MINGO EVENT OCCURRED BETWEEN
0256 PM AND 0311 PM
0313 PM CULLODEN WV .75 INCH HAIL
07/28/00 CABELL EVENT OCCURRED BETWEEN
0258 PM AND 0313 PMLocal storm report, Jul 28, 3:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0349 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM SAINT ALBANS WV PEA SIZE HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0332 PM AND 0347 PM
0351 PM HARTS WV .75 INCH HAIL
07/28/00 LINCOLN EVENT OCCURRED BETWEEN
0336 PM AND 0351 PMLocal storm report, Jul 28, 3:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0357 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM SAINT ALBANS WV PEA SIZE HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0340 PM AND 0355 PM
0357 PM NITRO WV .75 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0342 PM AND 0357 PMLocal storm report, Jul 28, 4:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0401 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM NITRO WV 1.00 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0344 PM AND 0359 PMLocal storm report, Jul 28, 4:09 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0409 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM CHARLESTON WV PEA SIZE HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0352 PM AND 0407 PM
0410 PM CHARLESTON WV .50 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0355 PM AND 0410 PM
0412 PM X CHARLESTON WV .75 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0357 PM AND 0412 PMLocal storm report, Jul 28, 4:16 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM CHARLESTON WV PEA SIZE HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0359 PM AND 0414 PM
0417 PM CHARLESTON WV .50 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0402 PM AND 0417 PM
0418 PM CHARLESTON WV FUNNEL CLOUD
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0403 PM AND 0418 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:59 AM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis | 46 min |
| Jul 28, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 42 min |
| Jul 28, 2:26 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 34 min |
| Jul 28, 2:59 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 31 min |
| Jul 28, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 26 min |
| Jul 28, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 35 min |
| Jul 28, 3:26 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 34 min |
| Jul 28, 3:33 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 42 min |
| Jul 28, 3:34 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 41 min |
| Jul 28, 4:08 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 37 min |
| Jul 28, 4:11 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 34 min |
| Jul 28, 4:22 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.